They have made a novel discovery in brain cells being treated with statin drugs: unusual swellings within neurons, which the team has termed the "beads-on-a-string" effect.
The team is not entirely sure why the beads form, said UA neuroscientist Linda L. Restifo, who leads the investigation. However, the team believes that further investigation of the beads will help inform why some people experience cognitive declines while taking statins.
"What we think we've found is a laboratory demonstration of a problem in the neuron that is a more severe version for what is happening in some peoples' brains when they take statins," said Restifo, a UA professor of neuroscience, neurology and cellular and molecular medicine, and principal investigator on the project.
Robert Kraft, a former research associate in the department of neuroscience, is lead author on the article.
Restifo and Kraft cite clinical reports noting that statin users often are told by physicians that cognitive disturbances experienced while taking statins were likely due to aging or other effects. However, the UA team's research offers additional evidence that the cause for such declines in cognition is likely due to a negative response to statins.
The team also has found that removing statins results in a disappearance of the beads-on-a-string, and also a restoration of normal growth. With research continuing, the UA team intends to investigate how genetics may be involved in the bead formation and, thus, could cause hypersensitivity to the drugs in people. Team members believe that genetic differences could involve neurons directly, or the statin interaction with the blood-brain barrier.
"This is a great first step on the road toward more personalized medication and therapy. If we can figure out a way to identify patients who will have certain side effects, we can improve therapeutic outcomes," said David M. Labiner, who heads the UA department of neurology.
The findings were recently published in Disease Models and Mechanisms, a peer-reviewed journal.
--ANI (Posted on 11-05-2013)